Trusted Content

Adderall Overdose Signs And Symptoms

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

As a stimulant, Adderall overdose can cause increased breathing, blood pressure, heart and temperature rates. A person may also lose consciousness, have seizures or go into a coma.

Addictioncampuses.com Adderall Overdose Signs And Symptoms

When abused, Adderall’s stimulant properties exert great strain on a person’s central nervous system, causing it to speed up. At a certain point, this effect can become so great, that critical life-sustaining functions begin to malfunction.

Blood pressure, breathing, heart and temperature rates can become unpredictable and rise to dangerous levels. As this happens, a person may experience some intense physical and mental symptoms of overdose, including:

  • Achy muscles
  • Aggression
  • Blurry vision
  • Cola-colored or dark red urine
  • Confusion
  • Depression
  • Diarrhea
  • Dizziness
  • Fainting
  • Fast breathing
  • Fast or irregular heartbeat
  • Fever
  • Loss of consciousness
  • Muscle weakness
  • Nausea and vomiting
  • Restlessness
  • Seizures
  • A sense of panic
  • Stomach upset or cramps
  • Tiredness
  • Uncontrollable shaking
  • Weakness

Ready to make a change?
Call to speak to a treatment specialist.

An Adderall overdose can cause a person to lose touch with reality. A person may begin to hallucinate and see or hear things (such as voices) that do not exist. This can further aggravate the confusion, aggression, and panic that a person may already be experiencing.

Adderall overdose can cause death. According to DailyMed, convulsions and coma typically happen before a fatal overdose. If these states begin to happen, it’s important to seek medical help immediately.

Adderall’s Potential For Overdose

Adderall is a combination medication that contains two potent stimulants, dextroamphetamine, and amphetamine. When prescribed, this medication is used to reduce or alleviate certain symptoms of ADHD. Typically, when used as directed, this medication is safe. But when the dose or form is altered so the drug can be abused, this substance can be very dangerous.

Adderall is abused to create a high or euphoric state, in addition to being used as a performance-enhancing drug. Some students or professionals take it in an attempt to enhance their cognitive performance at school or on the job. Other individuals may seek out a prescription illegally to self-treat what they believe or know to be ADHD. No matter what the drive behind abuse, Adderall abuse could lead to overdose.

Adderall comes in two forms, either as an immediate-release tablet or as an extended-release capsule (Adderall XR). While both can be abused, the long-acting form may put a person at a higher risk of overdose.

This medication is meant to be delivered over an extended period of time. If a person alters the form and attempts to snort (insufflation) or smoke it, instead of swallowing it, they get a surge of the medication in a short period of time. However, people who take large quantities of this drug orally can experience overdose too.

It’s important to remember that every person’s body is different, and because of this, some people may overdose on a relatively small dosage of this drug. People with existing cardiac complications may have a higher risk of overdose when abusing this substance.

Certain people take Adderall in binges so that the effects continue for a longer amount of time. This often results in a person not sleeping for an extended period of time. As more and more of the drug enters a person’s system, they could be moving closer to overdose.

Once a person abuses Adderall for a while, they may begin to lose the euphoric feeling the drug once created. This tolerance may lead them to take more of the drug in higher doses, behaviors that can significantly increase the risk of overdose.

Adderall alone is dangerous, however, many recreational drug abusers mix it with other drugs (polydrug abuse) to increase its pleasurable effects. Doing so can further increase the risk of overdose and addiction.

AddictionCampuses.com Adderall Overdose Signs And Symptoms Hallucination Episodes

Dangers Of Adderall Overdose

An Adderall overdose can cause coma, severe organ damage and sudden death. As a person’s body struggles to keep up with the amount of drug consumed, toxic levels of the substance can accumulate in the body. When the body is overwhelmed in this way, major organs often suffer the brunt of this damage. During an Adderall overdose, this extreme chemical overload can cause kidney and liver failure.

The strain on the central nervous system, especially the cardiovascular system, can lead to heart attack, stroke or hyperthermia. Hyperthermia occurs when the body’s temperature rises far above normal. This can cause coma and permanent brain damage. Even if a person recovers from an overdose, their life may be forever altered by damage to their brain.

Overdose may also lead to internal bleeds within the skull, a serious condition that can cause one-sided paralysis, confusion, and loss of consciousness, as reported by Livestrong.

Treating An Adderall Overdose

An Adderall overdose should not be taken lightly. If a person is overdosing, they could be in jeopardy of losing their lives. Emergency medical services should be contacted, especially if a person has collapsed, begin seizing, cannot breathe or cannot be roused.

Once medical treatments begin, DailyMed notes that the following medical procedures or treatments may be used:

  • Gastric lavage (stomach pumping)
  • Activated charcoal
  • Sedation
  • A cathartic medication
  • Chlorpromazine

Before during and after a person is stabilized, their vials will be monitored to best ensure their safety. Any dehydration or malnutrition caused by stimulant abuse may be addressed at this time to further help a person’s body stabilize.

Don't Let Adderall Addiction Control Your Life.

We can help you overcome addiction and get your life back. Your calls are always free and 100% confidential.

(888) 966-8973

Signs And Side Effects Of Adderall Abuse

Adderall is abused by people of all ages. A person who abuses Adderall does not have a typical lifestyle or appearance, rather, the ways to spot abuse are physical and mental cues.

Should abuse be suspected, the following signs and side effects may point to a problem:

Physical:

  • Appetite suppression
  • Burst of energy
  • Chest pain
  • Dilated pupils
  • Diarrhea
  • Dizziness
  • Dry mouth
  • Excessive energy
  • A headache
  • Irregular, pounding or fast heartbeat
  • Malnutrition
  • Nausea and vomiting
  • Numb or cold extremities
  • Skin problems
  • Trouble breathing
  • Trouble sleeping (insomnia)
  • Vision changes (blurriness)
  • Weight loss

Mental:

  • Agitation
  • Confusion
  • Euphoria
  • Extreme happiness
  • Feeling powerful
  • Hostility
  • Increased activity
  • Irritability
  • Manic episodes
  • Paranoia
  • Talkativeness
  • Wakefulness

As a person begins abusing Adderall more frequently, they may begin to develop urges or cravings for the drug. As this happens, their priorities in their life may shift. Instead of devoting time to relationships, their job or important tasks in their life, a person may commit large amounts of time to find and using the drug.

heart shaped hands

Questions About Treatment?

Call now to be connected with one of our compassionate treatment specialists.
(888) 966-8973

Treatment For Adderall Abuse And Addiction

As Adderall abuse accelerates, a person often loses sight of important aspects of their life. A good treatment program will help the person to identify the ways drug abuse has damaged their life so that they can begin healing.

Trained addiction specialists, including therapists and counselors, will help a person to troubleshoot negative and dysfunctional patterns in their life that may feed their addictive behaviors.

Once these are identified, therapy sessions will help a person to develop positive thoughts, emotions, and behaviors that forge sobriety and nurture a drug-free life.

Stimulant abuse may aggravate certain mental health problems, like anxiety. It can also cause mood instability. Dual diagnosis treatment programs can help a person to find better mental and emotional well-being.

While outpatient programs may provide these services, treating both addiction and mental illness can be time-consuming. An inpatient drug rehab center is often better equipped to provide comprehensive care for stimulant addiction and mental health problems.

Contact Addiction Campuses for more information on Adderall overdose and treatment options.

Center for Substance Abuse Research - http://www.cesar.umd.edu/cesar/drugs/amphetamines.asp

MedlinePlus - https://medlineplus.gov/druginfo/meds/a601234.html

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC
Let us walk you through the treatment process. We're here to help.
100% Free and Confidential. Call (888) 966-8973

You're Not Alone.
Addiction Campuses Can Help.

Get Confidential Help 24/7

(888) 966-8973

Get 24/7 Treatment Help

(888) 966-8973

For Immediate Treatment Help Call:
(888) 966-8973